Hail, Lincoln
- When
- March 14, 6:08 AM CST to 6:09 AM CST
- Where
- Lincoln County, 8.07 mi WNW of Corning
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 45.150, -89.990
Penny size hail fell near Hamburg.
Showers and thunderstorms developed ahead of a warm front across northeast Wisconsin during the morning hours on Friday (3/14). The strongest storms produced small hail up to penny size across north-central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Showers and thunderstorms developed ahead of a warm front across northeast Wisconsin during the morning hours on Friday (3/14). The strongest storms produced small hail up to penny size across north-central Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 14, 3:17 AM CST, 2 hours 51 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Green Bay WI 417 AM CDT Fri Mar 14 2025 Forecast discussion for routine morning forecast issuance .KEY MESSAGES... - A strong system will bring widespread rain and scattered storms (some strong to possibly severe) tonight, strong S-SW winds of 40-50 mph (70% chance of 45+ mph gusts) in the Fox Valley and lakeshore Saturday and light rain changing to snow (little to no accumulation) Saturday night. - Well above normal temperatures continue through Saturday, with some records possibly in jeopardy today. - Continued mild temperatures, combined with runoff from rain or melting snow, will elevate flows on area rivers and streams, and lead to an increased risk for ice jams and minor flooding. Ice floes are possible due to the gusty winds as well. - There is potential for snow accumulations and mixed precipitation during the middle of next week. && .DISCUSSION... Issued at 413 AM CDT Fri Mar 14 2025 Short Term...Today...Tonight...and Saturday The quiet stretch of March weather will come to an end today. A myriad of weather concerns today into Saturday, including the morning storm threat today, fire wx concerns today, strong storm potential tonight, how high winds will gust, ice jam/floe potential and near record temps today. Shower/Storm Threat Today: Will continue with a chance (20-40%) of elevated showers and isolated storms this morning ahead of a warm front and WAA push. Models still showing a LLJ of 35-45 kt, MUCAPE of 300-700 J/kg and mid-level lapse rates of 7-8 C/km shifting northward through the area to support this activity; however, dry air at the surface will hamper development/coverage. So far early this morning one storm has formed over eastern Iowa and few showers/storms near La Crosse associated with these features, so think we will have at least isolated-scattered coverage in our area. Once the warm front lifts north, a warm and capped atmosphere should bring dry conditions for the afternoon and early evening. Look for mainly mid and high clouds to continue to spread across the region today, with only a few lower clouds possible along/near the warm front. Fire Wx Concerns Today: Minor fire weather concerns today as southeast winds increase later this morning and afternoon. 3 fires were reported yesterday in our area, with several others across southern WI. It will not be as dry as yesterday, when RHs dropped into the 20s and 30s. But with winds of 25-35 mph and RHs dropping into the 30s and 40s as the better mixing occurs later this morning and afternoon, the fire weather risk will be elevated. Fuels remain variable across the area, due to differences in where any snow remains on the ground and when the snow melted. The WI DNR showing a high fire danger across much of central and eastern WI, where some fuels are quickly drying (especially grasses). May need a SPS later today highlighting the increased fire danger. Storm/Severe Potential & Precip Trends Tonight into Saturday: Overall setup and scenario has remained steady over the last few days. Expecting a nearly vertically stacked low pressure system to track from the Plains into the western Great Lakes today into Saturday morning. An area/line of storms (QLCS) will form over Iowa/Illinois and race northeastward this afternoon/evening. The greater threat for severe storms will be to our south/west as the line is expected to weaken as it approaches the area as it encounters a more stable low-level environment (especially with the southeast flow off of Lake Michigan). However, models continue to show deep layer shear of 40-60 kts, MUCAPE of 500-1000 J/kg (elevated), mid-level lapse rates of 7-8 C/km and 925-850 winds aloft of 45 to 60 kts which support any shower/storm producing some gusty winds and possibly small hail. Will continue to highlight wind as the main threat, especially with some dry air at the surface to aid in getting some of the wind gusts to the surface. The most widespread shower/storm activity look to be between 03-09z, with the dry slot shutting off the precip quickly behind the line. On Saturday, as the system occludes to our northwest, the comma head precip will clip north central WI, where the most widespread rain showers will occur. Further east, only isolated activity is expected as this area will be in the dry slot much of the day. Could be just enough instability (up to 300 J/kg) for a few storms, so have included a little thunder mention near the MI border. Overall rain totals have continued to fall off with this system, especially with the first round/band quickly moving through, along with much of the area being dry slotted on Saturday. Most spots should see under 0.25", with some higher totals possible in north central WI, where they will be under/closer to the low and comma head precip. The lower rain totals will keep any flooding threat very low. Winds: Winds aloft will be 40+ kts kts this morning, but the strong inversion will limit how much mixing occurs. As the morning progresses and the inversion weakens, the stronger gusts will make it down to the surface. Expect gusts of 25-35 mph for much of the area. A few higher gusts will be possible, especially over eastern WI where the HREF probs are ~30-50% of a 45+ mph gust. The strongest winds with this system still look to be Saturday morning, mainly across east central WI, where the strongest winds aloft, best mixing, and best pressure rise/falls are forecast to occur within the dry slot. S-SW winds gusting to 40 to 45 mph, locally higher, are expected in the Fox Valley and lakeshore areas during the late morning and afternoon, with not as gusty winds the further north/west you go. A Wind Advisory is looking likely for east central WI, supported by HREF probs of 45+ mph winds gusts of 70-100%. Temps: Strong WAA will continue ahead of the low pressure system today, with 925mb temps climbing to between 12-18C this afternoon. There will be some debris clouds to contend with, but some periods of clearing are expected in the late morning and afternoon, which should allow highs to climb into the mid 60s to mid 70s, with a few upper 70s possible west of the Fox Valley. Most record highs for today are in the low to mid 70s (away from Lake MI) so we could approach/hit record values in a few spots, especially west of the Fox Valley into central WI. The increasing and persistent southeast flow off of Lake Michigan/bay will keep temps cooler over eastern WI, mainly in the upper 40s and 50s. The warm temperatures, paired with runoff from rain and melting snow, will elevate flows on area rivers and streams, leading to an increased risk for ice jams into the weekend. Long Term...Saturday Night Through Thursday The main concerns in the extended period are the resolution of the strong low pressure system Saturday night into Sunday morning and the potential for another system around the middle of next week. Saturday night into Sunday...Precipitation will switch over to snow on the backside of the system, bringing a quick round of flurries to the region. Overall the snow amounts continue to look rather small, with most of the area likely to see accumulations well under an inch. Only north-central Wisconsin is currently expected to have a decent chance at hitting the 1 inch mark as northerly flow on the backside of the departing system will see a brief window for lake enhancement Sunday morning. Middle of next week...Attention then turns towards the middle of next week as the next low pressure system develops on the lee side of the Rockies. The warm front will cross into the region sometime Tuesday afternoon and evening, which could produce some initial precipitation across northern Wisconsin and the Upper Peninsula of Michigan. This system has the potential for significant precipitation type issues due to the warm mid-layer on top off below freezing surface temperatures both Tuesday night and Wednesday night. As a result, freezing rain and freezing drizzle may be possible with the low's current track across the region. If this track holds, wintry impacts will be likely. Temperatures...Temperatures dip into the 40s on Sunday but then moderate again into the 50s and 60s Monday and Tuesday ahead of the midweek system. After the low passes, highs will be back into the 40s near the end of next week. && .AVIATION...for 06Z TAF Issuance Issued at 1122 PM CDT Thu Mar 13 2025 Given lack of moisture in the atmosphere, have kept CB/-TSRA chances out for tonight from the 06z - 12z Fri time period. Will continue to monitor and will add back in if necessary, but at this moment, confidence is not high enough to warrant specialized mention. Forecast VFR conditions and LLWS are both holding. LLWS is expected to develop between 03z-06z/Fri (late this evening), as south winds aloft increase to 35 to 45 kts. The LLWS should persist through most of Friday morning, slowly easing from west to east into Friday afternoon. Began precip introduction at western TAF sites towards the end of the TAF period. && .MARINE... Issued at 413 AM CDT Fri Mar 14 2025 Persistent and gusty southeast winds of 15-30 kts will build waves on Lake Michigan today into tonight. As winds shift to the south Saturday morning, increased mixing and stronger winds aloft are likely to produce gale force gusts, with winds shifting to the southwest Saturday afternoon. Winds will decrease late Saturday afternoon and evening. A Small Craft Advisory is in effect starting this morning for Lake Michigan and the for the Bay this evening. A Gale Watch is in effect for the bay/lake for Saturday. Ice conditions have deteriorated on the bay due to recent warm temperatures. Latest satellite imagery showing cracks and areas of open water across the central/southern bay. The gusty winds will create favorable conditions for shifting ice and ice floes today into Saturday. && .GRB WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION.....Bersch/Uhlmann AVIATION.......Kotenberg MARINE.........Bersch
Hazardous Weather Outlook National Weather Service Green Bay WI 430 AM CDT Fri Mar 14 2025 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-150930- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 430 AM CDT Fri Mar 14 2025 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight Isolated non-severe thunderstorms are expected this morning. A line of thunderstorms is expected tonight. A few of these storms may become strong to severe, with damaging wind gusts. Gusty southeast winds, low humidity, and drying fuels may result in elevated fire weather conditions today, away from Lake Michigan and the bay. .DAYS TWO THROUGH SEVEN...Saturday through Thursday South to southwest wind gusts to 40 to 50 mph are expected on Saturday, especially in the Fox Valley and lakeshore areas. Warm temperatures paired with runoff from rain and melting snow will elevate flows on area rivers and streams, leading to an increased risk for ice jams and associated flooding into the weekend. Ice conditions on lakes and rivers will continue to deteriorate into the weekend due to warmer temperatures. Gusty winds will lead to possible ice floes on Lake Winnebago and Green Bay today and Saturday. There is a chance of accumulating snow or a wintry mix during the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report any wind gusts over 40 mph, wind damage, ice floes or ice james. LMZ521-522-541>543-150930- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 430 AM CDT Fri Mar 14 2025 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight Isolated non-severe thunderstorms are possible this morning. There is a chance of thunderstorms with gusty winds tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Gale Watch has been posted for the late morning and afternoon hours on Saturday. Bersch/Uhlmann
Special Weather Statement
National Weather Service Green Bay WI
656 AM CDT Fri Mar 14 2025
WIZ018-019-030-141300-
Langlade WI-Marathon WI-Lincoln WI-
656 AM CDT Fri Mar 14 2025
...STRONG THUNDERSTORMS WILL IMPACT LINCOLN...NORTHEASTERN MARATHON
AND LANGLADE COUNTIES THROUGH 800 AM CDT...
At 656 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Medford to 8 miles south of
Council Grounds State Park to 7 miles west of Antigo. Movement was
north at 40 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Tomahawk, Ackley Wildlife Area, Bradley, Dudley, Kelly Lynn Bog
Natural Area, Post Lake, Kempster, Antigo, Little Chicago, and
Ormsby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4512 9004 4556 9004 4556 8943 4547 8942
4546 8895 4503 8909 4499 8977 4508 9020
4512 9020
TIME...MOT...LOC 1156Z 196DEG 33KT 4515 9014 4506 8975 4514 8931
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
BerschThe Green Bay radar (KGRB), 165 km away, was scanning. The volume nearest the first event began at 12:05 UTC.
1 hail. Local standard time, as filed.
Penny size hail fell near Hamburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1232706.